Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1998 Apr 1;128(7):541-4.

Thrombotic thrombocytopenic purpura associated with ticlopidine. A review of 60 cases.

Author information

  • 1Northwestern University and Chicago Veterans Affairs HealthCare System-Lakeside Division, Illinois 60611, USA.

Abstract

BACKGROUND:

Thrombotic thrombocytopenic purpura, a life-threatening multisystem disease, has been infrequently associated with use of ticlopidine, a platelet anti-aggregating agent.

PURPOSE:

To review 60 cases of ticlopidine-associated thrombotic thrombocytopenic purpura.

DATA SOURCES:

Medical records, published case reports, and case reports submitted to the U.S. Food and Drug Administration.

STUDY SELECTION:

Instances of ticlopidine-associated thrombotic thrombocytopenic purpura were identified.

DATA SYNTHESIS:

Ticlopidine had been prescribed for less than 1 month in 80% of the patients, and normal platelet counts had been found within 2 weeks of the onset of thrombotic thrombocytopenic purpura in most patients. Mortality rates were higher among patients who were not treated with plasmapheresis than among those who underwent plasmapheresis (50% compared with 24%; P < 0.05).

CONCLUSIONS:

Ticlopidine use may be associated with the development of thrombotic thrombocytopenic purpura, usually within 1 month of initiation of therapy. The onset of ticlopidine-associated thrombotic thrombocytopenic purpura is difficult to predict, despite close monitoring of platelet counts.

PMID:
9518398
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk